Severe Lupus Myocarditis Preceded by Mesalazine-induced Lupus

Intern Med. 2023 Mar 15;62(6):929-933. doi: 10.2169/internalmedicine.9613-22. Epub 2022 Aug 10.

Abstract

In drug-induced lupus (DIL), symptoms similar to those of systemic lupus erythematosus (SLE) usually resolve after discontinuation of the offending drug. A 41-year-old-woman with a history of ulcerative colitis presented with polyarthritis and myositis and was positive for anti-double stranded (ds) DNA IgG antibody. After discontinuation of mesalazine, the symptoms resolved, and the antibody titer decreased. The patient was diagnosed with DIL. Six months later, lupus myocarditis developed. After treatment with glucocorticoids, cyclophosphamide, intravenous immunoglobulin, and an intra-aortic balloon pump, she showed dramatic improvement. Patients with DIL and an immunological predisposition, such as anti-dsDNA antibodies, may have SLE and should be carefully monitored.

Keywords: anti-dsDNA antibody; cyclophosphamide; drug-induced lupus; lupus myocarditis; sulfa drug; systemic lupus erythematosus.

MeSH terms

  • Adult
  • Antibodies, Antinuclear / therapeutic use
  • Cyclophosphamide / therapeutic use
  • Female
  • Humans
  • Immunoglobulins, Intravenous / therapeutic use
  • Lupus Erythematosus, Systemic* / chemically induced
  • Lupus Erythematosus, Systemic* / complications
  • Lupus Erythematosus, Systemic* / drug therapy
  • Mesalamine / adverse effects
  • Myocarditis* / chemically induced
  • Myocarditis* / diagnosis
  • Myocarditis* / drug therapy

Substances

  • Mesalamine
  • Immunoglobulins, Intravenous
  • Cyclophosphamide
  • Antibodies, Antinuclear